Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Indianapolis, IN

January 13, 2006Hancock County, Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jan 13, 2006, 4:50 AM EST for Hancock County, Marion County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2006, 4:50 AM EST (09:50 UTC)
Expired
Jan 13, 2006, 5:15 AM EST
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hancock County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 16 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 130950
SVRIND
INC059-097-131015-
/O.NEW.KIND.SV.W.0007.060113T0950Z-060113T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 AM EST FRI JAN 13 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HANCOCK COUNTY IN CENTRAL INDIANA
  EASTERN MARION COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF INDIANAPOLIS

* UNTIL 515 AM EST

* AT 448 AM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR SOUTHPORT...OR ABOUT 9 MILES SOUTH OF INDIANAPOLIS...
  AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANAPOLIS AROUND 455 AM EST
  WARREN PARK AROUND 500 AM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3963 8626 3964 8599 3980 8585 3990 8610

$$

KOCH
2 follow-up statements
000 
WWUS53 KIND 131006
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 AM EST FRI JAN 13 2006

INC059-097-131015-
/O.CON.KIND.SV.W.0007.000000T0000Z-060113T1015Z/
HANCOCK-MARION-
505 AM EST FRI JAN 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EST
FOR EASTERN MARION AND SOUTHWESTERN HANCOCK COUNTIES...

AT 459 AM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS 
LOCATED NEAR CUMBERLAND...OR ABOUT 10 MILES EAST OF 
INDIANAPOLIS...MOVING NORTHEAST AT 50 MPH.

LAT...LON 3963 8626 3964 8599 3980 8585 3990 8610

$$

KOCH
000 
WWUS53 KIND 131015
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
514 AM EST FRI JAN 13 2006

INC059-097-131024-
/O.EXP.KIND.SV.W.0007.000000T0000Z-060113T1015Z/
HANCOCK-MARION-
514 AM EST FRI JAN 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION AND
SOUTHWESTERN HANCOCK COUNTIES EXPIRES AT 515 AM EST...

THE HEAVIEST THUNDERSTORM CELL HAS MOVED OUT OF THE WARNING AREA AND 
WEAKENED. THUS...THE WARNING WILL BE ALLOWED TO EXPIRE AT 515 AM 
EST. TRAINED SPOTTERS REPORTED NICKEL SIZE HAIL COVERING THE GROUND 
IN GREENWOOD WITH SOME DAMAGE TO VEHICLES.

LAT...LON 3963 8626 3964 8599 3980 8585 3990 8610

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 2:30 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 13, 2:30 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST FRI JAN 13 2006

.DISCUSSION...MODELS FAIRLY CONSISTENT EARLY ON. BEGIN TO SEE SOME
DIFFERENCES BY 30 HRS AS H5 LOW DEEPER AND FURTHER NORTH PER GFS VS
NAM. ECMWF/UKMET HAS SYSTEM EVEN FURTHER NORTH BUT SIMILAR STRENGTH
TO GFS. GFS APPEARS TO HAVE INITIALIZED A BIT BETTER THAN NAM SO WL
LEAN TOWARD GFS FOR THIS FORECAST.

MAIN FORECAST ISSUE WL BE TIMING OF RAIN CHANGEOVER TO SNOW FRI AND
AMOUNT.

WATER VAPOR AT 05Z SHOWING SQUALL LINE ACROSS MO SW INTO TX. AREA OF
LOW PRESSURE ACROSS CTRL MO WITH SECOND CDFNT ACROSS WRN IL. SOME
LIGHTNING DETECTED OVR WRN IL AS WELL. EXPECT LOW TO DEVELOP ALONG
SYSTEMS NR WRN IN BORDER BY 12Z. H85 TEMPS WELL ABOVE 0C TODAY THUS
EXPECT PRECIP TO FALL IN THE FORM OF RAIN INITIALLY. 50 KTS LLJ
PRESENT EARLY IN THE EVENT BUT GRADUALLY MVS EAST LEAVING H85 WINDS
25-35 KTS BY 18Z. COULD SEE A FEW RUMBLES OF THUNDER AS H85 LIS ARE
NR 0C. BUFKIT SOUNDINGS INDICATE MODERATE RAIN ACROSS CWA MUCH OF
THE DAY. COULD SEE A BRIEF DRY SLOT TOWARD AFTERNOON AS SYSTEM
TRACKS EAST BUT OVRALL WL CONT WITH HIGH POPS. QPF AMOUNTS OVR 1
INCH TODAY ACROSS MUCH OF CTRL AND ERN FA AND THIS APPEARS
REASONABLE. LESSER AMOUNTS ARE FORECAST WEST CONSIDERING SYSTEMS
POSITION. MOS GUIDANCE LOOKS GOOD CONSIDERING AMOUNT OF WAA EARLY
ON.

QUESTION TONIGHT BECOMES TIMING OF COLD AIR INTO CWA. SFC LOW AND
ASSOCIATED CDFNT EAST OF FA BY 00Z. H5 LOW NOT FORECAST TO MV THRU
INDIANA UNTIL OVRNGT HRS. STRONG VORTICITY PRESENT. IN
ADDITION...H85 TEMPS FALL TO BLO 0C BY 00Z ACROSS WRN FA AND BY 06Z
BLO 0C READINGS ARE FOUND ACROSS ENTIRE FA. H85 FRONTOGENESIS
SHOWING UP AT 00Z SAT ACROSS NWRN SECTIONS OF CWA AS WELL. MODELS
CONT TO SHOW GOOD MOISTURE BEHIND SYSTEM AND CURRENT OBS BEHIND
SYSTEM SUPPORT THIS AS WELL. MAIN ISSUE IS LATEST GFS HAS TROWAL
NORTH OF FA LATER MVG EAST. APPEARS MORE LIKELY TO SEE INCREASED
SNOW AMOUNTS NORTH AND EAST THAN ACROSS CTRL INDIANA. DO EXPECT TO
SEE SOME -SN THROUGH. PLAN TO BACK OFF ON SNOW AMOUNTS SLIGHTLY.
ANOTHER ISSUE WL BE WINDS BEHIND THIS SYSTEM. GUIDANCE SUGGESTING
SUSTAINED WINDS IN EXCESS OF 28KTS WITH HIGHER GUSTS. THIS WL BE
CLOSE TO WIND ADVISORY CRITERIA. FOR NOW...WL HOLD OFF ON ADVISORY
BUT WL HAVE TO MONITOR CONDITIONS CLOSELY. MOS CONTS TO HAVE A
HANDLE ON OVRALL LOWS. WL USE BLEND.

COLDER H85 TEMPS AND STRONG CAA SAT WL HELP RETURN WX TO MORE
SEASONAL SFC TEMPS. TIME SECTIONS KEEP PLENTY OF LOW LEVEL CLOUDS
ACROSS FA DURING THE MORNING WITH SOME CLEARING BY AFTERNOON. AREA
OF HIGH PRESSURE NOSES INTO FA AND DOWNWARD MOTION OCCURS. MOS
GUIDANCE ONCE AGAIN SIMILAR. WL USE BLEND.

NEXT CHC FOR PRECIP WL HAPPEN SUN NGT INTO MON. AT PRESENT...TEMPS
APPEAR WARM ENOUGH FOR PRECIP TO FALL IN LIQUID FORM. RAIN WL AGAIN
BE POSSIBLE TUE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JB
Hazardous weather outlook, Jan 12, 2:41 PM EST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EST THU JAN 12 2006

INZ021-028>031-035>049-051>057-060>065-067>072-131015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
241 PM EST THU JAN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER MIDNIGHT
TONIGHT. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RAIN AND THUNDERSTORMS WILL BE WIDESPREAD ON FRIDAY. AT THIS TIME,
SEVERE WEATHER IS NOT ANTICIPATED.

BY FRIDAY NIGHT, RAIN WILL MIX WITH AND CHANGE TO SNOW. IT APPEARS
THAT SNOW COULD ACCUMULATE WITH 1 TO 2 INCHES POSSIBLE BY EARLY
SATURDAY MORNING. CURRENTLY, THE TIME FRAME FOR ACCUMULATING SNOW
POTENTIAL APPEARS TO BE FROM 9 PM FRIDAY NIGHT THROUGH 3 AM EARLY
SATURDAY MORNING.

THERE IS ALSO A CHANCE FOR SNOW ON TUESDAY NIGHT. IT IS TOO EARLY
TO DETERMINE IF SIGNIFICANT SNOWFALL WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

CO

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.